Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 5, NWS Duluth, MN

June 11, 2018Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 11, 2018, 3:32 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 11, 2018, 4:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2018, 3:32 AM CDT (08:32 UTC)
In effect from
Jun 11, 2018, 4:00 AM CDT
Expired
Jun 11, 2018, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WHUS43 KDLH 110832
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
332 AM CDT Mon Jun 11 2018

MNZ037-WIZ001-120100-
/O.NEW.KDLH.BH.S.0005.180611T0900Z-180612T0100Z/
Carlton/Southern St. Louis-Douglas-
332 AM CDT Mon Jun 11 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement for dangerous swimming conditions, which is in effect through
this evening. 

* LOCATION...Park Point Beach and Wisconsin Point.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS
3 follow-up statements
358 
WHUS43 KDLH 111435
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
935 AM CDT Mon Jun 11 2018

MNZ037-WIZ001-112245-
/O.CON.KDLH.BH.S.0005.000000T0000Z-180612T0100Z/
Carlton/South St. Louis-Douglas-
935 AM CDT Mon Jun 11 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...Park Point Beach and Wisconsin Point.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake
  Superior shoreline due to high wave action and strong rip
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as
  this. Incoming waves in rapid succession can tire a swimmer
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots in sandbars, near
shoreline structures such as peninsulas or breakwalls, and near 
river mouths.

For additional safety information and precautions, please visit 
www.weather.gov/Duluth

&&

$$

Huyck
735 
WHUS43 KDLH 112333
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
633 PM CDT Mon Jun 11 2018


MNZ037-WIZ001-120100-
/O.CON.KDLH.BH.S.0005.000000T0000Z-180612T0100Z/
Carlton/South St. Louis-Douglas-
633 PM CDT Mon Jun 11 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...Park Point Beach and Wisconsin Point.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.Are expected along the Lake Superior shoreline due to 
  high wave action and strong rip currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.Can make swimming difficult on days such as this. 
  Incoming waves in rapid succession can tire a swimmer quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots in sandbars, near
shoreline structures such as peninsulas or breakwalls, and near
river mouths.

For additional safety information and precautions, please visit
www.weather.gov/Duluth

&&

$$
021 
WHUS43 KDLH 112340
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
640 PM CDT Mon Jun 11 2018


MNZ037-WIZ001-120100-
/O.CON.KDLH.BH.S.0005.000000T0000Z-180612T0100Z/
Carlton/South St. Louis-Douglas-
640 PM CDT Mon Jun 11 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATION...Park Point Beach and Wisconsin Point.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake
  Superior shoreline due to high wave action and strong rip
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as
  this. Incoming waves in rapid succession can tire a swimmer
  quickly.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots in sandbars, near
shoreline structures such as peninsulas or breakwalls, and near
river mouths.

For additional safety information and precautions, please visit
www.weather.gov/Duluth

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 11, 3:08 AM CDT, 24 minutes earlier.

Area forecast discussion, Jun 11, 3:08 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
308 AM CDT Mon Jun 11 2018

.SHORT TERM...(Today through Tuesday)
Issued at 308 AM CDT Mon Jun 11 2018

Focus in the short term will continue to be on rain and storm
chances today into tonight.

A frontal boundary was located through the central Dakotas early
this morning with rain and thunderstorms occurring as far east as
eastern North Dakota. The downstream airmass is more stable and we
expect the leading edge of showers/storms to gradually weaken.
However, a southerly low level jet will offset the lack of
downstream instability some. If the storms continue at their current
pace, they would make it into our western CWA between 6 am and 7 am
but the more likely scenario will be for them to slow and weaken
arriving a bit later. PWAT values are forecast to be around 1.5
inches over the Northland this afternoon/overnight ahead of the
frontal boundary. Satellite imagery showed PWAT values of 1.4-1.5
inches, similar to the GFS forecast. We slowed the progression of
showers/storms today and tonight. We have our highest chances for
rain this afternoon over western areas, from the Brainerd Lakes
north to International Falls with the Arrowhead and much of northern
Wisconsin dry into the late afternoon/early evening. As the front
continues east tonight, we increase chances for rain/storms.
Although severe storms look unlikely, some stronger storms will
occur and may lead to localized heavy rainfall, especially late
afternoon into late evening.

Onshore winds will again occur today keeping lakeside areas much
cooler.

Showers and a few storms may be ongoing early Tuesday morning over
the Arrowhead and north central Wisconsin but they should exit the
Northland during the morning hours. Mainly dry conditions are then
expected for the remainder of Tuesday. A shortwave will be moving
through the Dakotas into Minnesota Tuesday afternoon/evening. This
feature could set off a few showers over northern Minnesota and some
of the CAMs indicate this. We left the mention of them out for now
as the probability it too low to include at this time. The wind will
switch to west to northwest late tonight into Tuesday with highs
Tuesday will be in the middle seventies.

.LONG TERM...(Tuesday night through Sunday)
Issued at 308 AM CDT Mon Jun 11 2018

The long-term forecast period begins with mostly dry conditions
across the Northland before a more active pattern develops for the
Friday through Sunday time frame, with the potential for some strong
thunderstorms in the area.

Tuesday night through Wednesday, the overall synoptic pattern shows
an upper-level low situated over northern Saskatachewan and a
longwave trough over the Intermountain West states. A mid-level
ridge will translate eastward over the central Great Lakes region,
eventually becoming more flattened and zonal as a mid-level
shortwave trough ejects from the longwave trough out west. Sensible
weather from this shortwave should be fairly minimal as surface high
pressure will be in place over South Dakota. The better lift from
this shortwave will move out quickly, replaced by subsidence, per
the Thaler QG omega progs. Wednesday will be mostly sunny, with
highs in the middle to upper 70s, even along Lake Superior due to
westerly flow across the area. Another mid-level shortwave will just
scrap over our southern counties Wednesday night and Thursday
morning, so only a small chance of a shower and thunderstorm will be
possible. The better lift will remain to the south as well as the
better instability, with MUCAPE around 100 to 200 J/kg per the
11.00z GFS and GEM models. Otherwise, dry conditions elsewhere
during the day Thursday, with highs in the middle 70s to the lower
80s. A bit cooler along the North Shore due to east to southeast
flow.

Attention then turns to the system for the weekend. Another broad
longwave trough will develop over the Pacific Northwest and eject a
few shortwaves that will support chances of showers and
thunderstorms across the Northland. Ahead of these waves will be a
persistent southerly flow, so some higher temperatures and dew
points will be in play. Temperatures over the weekend could rise
into lower the middle 80s over a good portion of the Northland, with
dew points increasing to the lower to middle 60s. The GFS model is
progging very good low-level theta-e advection and Pwats in the
neighborhood of 1.5 to 2.0", which will be above 90% of climatology
for this time of the year. Moreover, instability could be decently
high to fuel some strong thunderstorms, with MLCAPE values around
00z Sunday between 1000 to 2000 J/kg. Of course, this is still a
ways out, so much can change in the models between now and then, but
this system will need to be watched. There could be more showers and
thunderstorms on Monday, but uncertainty is much higher given model
disagreement, with both the ECMWF and GEM models bringing
precipitation along a baroclinic zone, and the GFS having high
pressure overhead.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1222 AM CDT Mon Jun 11 2018

Low clouds were arriving from the southeast ahead of the system
approaching from the Dakotas. VFR is expected with the clouds. A
low-level jet will move over the terminals from the start of the
forecast until near sunrise when the jet departs and mixing
begins. Gusty surface winds will follow. VFR until the rain
arrives with some isolated thunderstorms. MVFR with the more
robust showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  72  50  76  50 /  30  60  10  10
INL  76  46  73  47 /  60  80  10  20
BRD  73  51  76  51 /  60  70  10  20
HYR  79  58  77  50 /  10  60  20  10
ASX  76  54  76  52 /  10  70  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.

MN...Beach Hazards Statement through this evening for MNZ037.

LS...Small Craft Advisory until 4 PM CDT this afternoon for
     LSZ143>145.

&&

SHORT TERM...Melde
LONG TERM...JTS
AVIATION...GSF/JTS
Hazardous weather outlook, Jun 10, 8:07 PM CDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
807 PM CDT Sun Jun 10 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
807 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms producing heavy rainfall late
Monday into early Tuesday.

There is a chance for thunderstorms Friday and Saturday. A few
storms could be strong.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-111030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
807 PM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Strong northeast winds will continue to build waves across
western Lake Superior through this evening. See the Small Craft
Advisory in effect for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a low chance for thunderstorms late Monday. Severe
storms are not expected.

There is another chance for thunderstorms Friday and Saturday.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.